New Mexico, 2013

Wildfire in New Mexico, June 1 to 30, 2013

June 1 to 30, 2013 · NWS ABQ · 1 event in 1 county or zone

A downed power line near Sulphur Creek Road in the Jemez Mountains ignited a wildfire that spread into the Valles Caldera National Preserve through much of June. No damage was reported with this fire through the month of June however prized wilderness and conservation areas were torched.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A downed power line near Sulphur Creek Road in the Jemez Mountains ignited a wildfire that spread into the Valles Caldera National Preserve through much of June. No damage was reported with this fire through the month of June however prized wilderness and conservation areas were torched. The most significant fire growth period occurred during the first week of June when it grew from 1,745 acres to just over 18,000 acres. Early surveys from the Burned Area Emergency Response assessment indicate this was a healthy forest burn and not the recent destructive kinds observed recently over the state. The assessment showed that approximately 74% of the acreage within the fire perimeter were either unburned or received a low-severity burn, 23% sustained a burn of a moderate severity, and approximately 3% burned at a high severity. The total cost of battling this wildfire according to the National Interagency Coordination Center is near $2.7 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, May 31, 10:22 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1122 PM MDT FRI MAY 31 2013

.AVIATION...
06Z TAF CYCLE
COLD FRONT PENETRATING SOUTHWARD ACROSS NM TO REACH THE MEXICO
BORDER BY 12Z SAT MORNING. TURBULENT NORTHWEST FLOW ALOFT RELAXING
GRADUALLY OVER THE NEXT 24 HRS AS DOME OF SURFACE HIGH PRESSURE
BUILDS OVER CENTRAL COLORADO. WINDS NORTH AND NORTHWESTERLY
THROUGH MOST OF SAT WITH MOST SPOTS RUNNING G25KTS THROUGH MID
AFTERNOON. KEY WILD CARD SAT WILL BE CENTRAL NM FIRES..ONE WEST
AND ONE EAST OF SAF. SMOKE WILL DROP VISIBILITIES LOCALLY...AND
6SM FU GROUPS IN AS SMOKE PLACEHOLDERS FOR TAFS AT
ABQ...SAF...AND LVS WHEN WIND DIRECTIONS PLACE AIRPORT DOWNWIND OF
SMOKE TRANSPORT. VIZ AND CIGS WILL DROP TO IFR AT TIMES WHEN SMOKE
TRANSPORT IS THICKEST. OTHERWISE VFR CIGS AND VIZ NEXT 24 HRS.

SHY

&&

.PREV DISCUSSION...739 PM MDT FRI MAY 31 2013...
WIND ADVISORY WILL EXPIRE AT 8 PM MDT...WITH A FEW SPEED PEAKS
INTO THE LOW 30S MPH THROUGH MID EVENING LOCALLY. STATEMENT ON THE
STREET...UPDATED PUBLIC ZONES OUT SHORTLY.

SHY

.FIRE WEATHER UPDATE...
MODEST RH RECOVERY EASING MOST SPOTS OUT OF RED FLAG
CONDITIONS...WITH EXCEPTION NEAR TUCUMCARI WILL REMAIN LOCALLY
CRITICAL THROUGH MID EVENING. STATEMENT ON THE STREET...UPDATED
FIRE WEATHER ZONES DUE SHORTLY.

SHY

.PREV DISCUSSION...319 PM MDT FRI MAY 31 2013...
ALL EYES FOCUSED ON CRITICAL FIRE WX ACROSS MUCH OF THE CWA WITH
EXTREMELY DRY AND WINDY CONDITIONS. SMOKE FROM THE TRES LAGUNAS
FIRE CAN BE SEEN ON LATEST SATELLITE AND RADAR IMAGERY EXPANDING
EAST SOUTHEAST INTO THE NE HIGHLANDS. KLVS IS REPORTING 3SM AND
HAZE/SMOKE AND THE CHALLENGE FOR TONIGHT WILL BE WHERE THE SMOKE
WILL SETTLE BY SUNRISE. THE LOCAL HI RES WRF MODEL SHOWS DRAINAGE
DEVELOPING OVER THE BURN AREA WHICH WOULD SEND ANY SURFACE SMOKE
CONCENTRATIONS SOUTH INTO THE ESTANCIA VALLEY. BEST THREAT PER
NM ENVIRONMENT DEPT COORDINATION WITH BLUESKY AND HYSPLIT RUNS
SHOW GREATEST AIR QUALITY IMPACTS OBVIOUSLY IN PECOS CANYON...
AREAS WHERE CURRENT RATHER IMPRESSIVE PLUME SETTLES AFTER DARK...
AND WITHIN THE ESTANCIA VALLEY AS DRAINAGE STRENGTHENS INTO THE
PREDAWN HOURS. OTHERWISE...TONIGHT WILL BE DRY...CLEAR...AND
COOLER THAN LAST NIGHT WITH A WEAK SFC FRONTAL BOUNDARY SHIFTING
SOUTH THRU THE AREA.

SATURDAY WILL BE MUCH LESS WINDY AS AN UPPER HIGH DEVELOPS OVER THE
AREA...LEADING TO A LOWER CRITICAL FIRE THREAT. NORTH TO NE SURFACE
WINDS OVER THE PLAINS WILL VEER TO THE SOUTHEAST AND BEGIN TAPPING
INCREASINGLY MOIST RETURN GULF FLOW. 700MB FLOW WILL SHIFT MORE
SOUTHERLY AS WELL WITH A WEAK MOIST LAYER ADVECTING NORTH TOWARD
CENTRAL NM. MAX TEMPS SATURDAY WILL TREND DOWN SEVERAL DEGREES FOR
THE EAST AS MOISTURE AND CLOUD COVER INCREASE.

BY SUNDAY...A WEAK UPPER DISTURBANCE WILL SHIFT OVER THE RIDGE AND
INTERACT WITH A DEEPENING MOISTURE LAYER OVER THE STATE TO PRODUCE
SCATTERED OR EVEN NUMEROUS SHOWERS AND STORMS BY MID AFTERNOON.
GUIDANCE HAS BEEN INCREDIBLY CONSISTENT ACROSS THE BOARD ON A
STORM COMPLEX IMPACTING THE AREA FROM THE SOUTHERN SANGRES INTO
TORRANCE COUNTY BY LATE AFTERNOON...WHICH THEN STRATIFIES OUT TO A
WIDESPREAD AREA OF RAINFALL FOR MUCH OF EAST CENTRAL NM. HAVE
RAISED POPS TO LIKELY FOR MUCH OF THIS AREA WITH QPF NUMBERS ON
THE ORDER OF 0.25-0.50 INCHES...EXCEPT LOCALLY HIGHER AMOUNTS
ARE CERTAINLY POSSIBLE. FARTHER WEST MOISTURE AND INSTABILITY
PROFILES SUPPORT THE DEVELOPMENT OF MORE DRY TYPE STORM ACTIVITY.
ALSO SPREAD HIGHER POPS INTO THE EASTERN PLAINS SUNDAY NIGHT AS
STEERING FLOW PUSHES THE STORM COMPLEX EAST.

THE UPPER RIDGE WILL THEN BEGIN BREAKING DOWN INTO MONDAY WITH A
FEW LAST STORMS MIXING OFF THE CENTRAL MT CHAIN INTO THE PLAINS.
TEMPS WILL TREND UP FOR THE WEST WHERE SOME LCL BREEZES ARE LIKELY
BY LATE DAY. TUESDAY WILL BE MUCH DRIER AND BREEZES WILL PERSIST
ALONG THE EAST SLOPES OF THE CENTRAL MTS AND WESTERN NM. TEMPS
WILL BEGIN CREEPING UP INTO THE 5 TO 10F ABOVE NORMAL CATEGORY.
EXTENDED MODEL GUIDANCE CONTINUES TO SHOW A MOIST BACKDOOR FRONT
SLIDING INTO THE NE PLAINS WEDNESDAY WITH A WEAKENING UPPER LEVEL
HEIGHT PATTERN. DID NOT MAKE ANY CHANGES TO THIS PERIOD EXCEPT TO
RAISE MAX TEMPS ACROSS THE FAR WEST. GUYER

.FIRE WEATHER...
...DRY LIGHTNING THREAT POSSIBLE SUNDAY AFTERNOON...MAINLY FROM THE
CONTINENTAL DIVIDE WEST...

MAIN MODEL DIFFERENCE FROM THE MORNING WEATHER PREDICTION MODEL
SUITE WAS TO SLOW DOWN THE MOISTENING UP PROCESS BY ABOUT 6 HOURS OR
SO...KEEPING THE THREAT FOR ANY DRY LIGHTNING/HIGH BASED STORMS
SATURDAY AFTERNOON CONFINED TO THE GILA...AND CHANCES THERE APPEAR
SLIM WITH MAINLY SOME CUMULUS BUILD UPS.

CURRENTLY...UPPER LEVEL JET IS ORIENTED FROM NORTHWEST TO SOUTHEAST
ACROSS NORTHERN NEW MEXICO AS COMPARED WITH YESTERDAY. RED FLAG
CONDITIONS WILL CONTINUE THROUGH ABOUT SUNSET BEFORE THE STRONGEST
WINDS GRADUALLY DECOUPLE AND RH VALUES CLIMB SOMEWHAT
OVERNIGHT...NORTHERLY WIND SHIFT...ESPECIALLY EASTERN PLAINS
EXPECTED TO OCCUR DURING THE EARLY EVENING HOURS WHEN SURFACE HIGH
PRESSURE SINKS SOUTHEASTWARD ACROSS THE EASTERN GREAT BASIN.
NORTHERLY SURFACE WINDS WILL PREVAIL OVERNIGHT MOST AREAS.

VERY DRY AIR MASS REMAINS IN PLACE NEARLY FORECAST AREA-WIDE
SATURDAY...AHEAD OF AN IMPRESSIVE HIGHER DEW POINT SURGE FROM THE
SOUTHEAST SATURDAY EVENING. LATEST MODEL GUIDANCE INDICATING THAT
DEEP GULF MOISTURE WILL SURGE NORTHWESTWARD SATURDAY
NIGHT...OVERSPREADING JUST ABOUT ALL AREAS EAST OF THE CONTINENTAL
DIVIDE BY DAYBREAK SUNDAY. A FEW DRY THUNDERSTORMS ARE POSSIBLE WEST
AND NORTHWEST OF THE DIVIDE SUNDAY EVENING BUT MODEL TREND IS
FARTHER WEST/NORTHWEST WITH THE DEEPER MOISTURE AND THE WETTER
STORMS DEVELOPING FARTHER WEST...CREATING MOIST OUTFLOWS FARTHER
WEST.

AT ANY RATE...THUNDERSTORM COVERAGE WILL RAMP UP IN A HURRY
SUNDAY...PARTICULARLY FOR THE PECOS RIVER WATERSHED/TRES LAGUNAS
FIRE AREA WHERE A WEAK WAVE/WIND SPEED MAX IN THE WESTERLY FLOW
ALOFT WILL COMBINE WITH THE MOIST UP SLOPE SELY LOW LEVEL FLOW TO
PRODUCE SOME STRONG STORMS/HEAVY RAINERS OR PERHAPS HAILERS THERE
SUNDAY AFTERNOON.

MONDAY CONTINUES TO LOOK LIKE IT COULD BE A DRY THUNDERSTORM DAY
BETWEEN THE DIVIDE AND RIO GRANDE VALLEY. MODEL TREND IS TO HANG ON
THE GULF MOISTURE SOMEWHAT LONGER AND IF THIS TREND CONTINUES...WET
STORMS COULD BECOME THE RULE.

UPPER LEVEL RIDGE SHIFTS SOUTH AND THEN WEST NEXT WEEK. BACK TO
MUCH DRIER CONDITIONS TUESDAY WITH A BACKDOOR FRONT SLIDING SOUTH ON
WEDNESDAY THROUGH FRIDAY SUPPORTING THE POSSIBILITY OF SCATTERED WET
THUNDERSTORMS CENTRAL MOUNTAINS EAST.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

42/43
Hazardous weather outlook, May 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 31 2013

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS...DUE TO LOW HUMIDITIES AND STRONG
WINDS...WILL IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO EXCEPT
THE SOUTHWEST MOUNTAINS...THIS AFTERNOON AND EVENING WHERE A RED
FLAG WARNING IS IN EFFECT.

NORTHWEST WINDS SUSTAINED AT 25 TO 40 MPH WITH GUSTS TO AROUND 50
MPH ARE FORECAST ACROSS PORTIONS OF NORTH CENTRAL NEW MEXICO
INCLUDING THE NORTHEAST HIGHLANDS TODAY INTO THIS EVENING. AREAS OF
REDUCED VISIBILITIES IN BLOWING DUST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POTENTIAL EXISTS FOR ISOLATED DRY THUNDERSTORMS WITH GUSTY WINDS AND
LIGHTNING SATURDAY AFTERNOON OVER PORTIONS OF THE WEST CENTRAL AND
SOUTHWEST MOUNTAINS...AND ON SUNDAY THROUGHOUT THE RIO GRANDE VALLEY
AND WEST TO THE CONTINENTAL DIVIDE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jemez Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Park/Forest Service

A downed power line along Sulphur Creek Road ignited a wildfire that spread east into the Valles Caldera National Preserve. The fire grew from 653 acres at the end of May to 23,937 acres on June 23rd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460762.